Montana, 2004

Flood in Montana, March 27 to 31, 2004

March 27 to 31, 2004 · NWS GGW · 1 event in 1 county or zone

Minor flooding from snow melt along Rock Creek made low water crossing impassible starting on March 27 and continuing into April. There was also flooding of farmland from snow melt across northern Valley County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Minor flooding from snow melt along Rock Creek made low water crossing impassible starting on March 27 and continuing into April. There was also flooding of farmland from snow melt across northern Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 27, 8:55 AM MST, 5 minutes earlier.

Area forecast discussion, Mar 27, 8:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MST SAT MAR 27 2004

.UPDATE...FOR NORTHEAST MONTANA...
MINOR UPDATE TO FORECAST THIS MORNING...WEAK SURFACE HIGH PRESSURE
HAS BROUGHT MOSTLY SUNNY SKIES TO THE STATE. UPPER TROUGH OVER
MONTANA TODAY IS LACKING IN MOISTURE. WILL DROP ISOLATED SHOWERS FOR
PETROLEUM COUNTY FOR THIS AFTERNOON. REST OF FORECAST LOOKS GOOD.
FORRESTER

&&

.PREV DISCUSSION...
.SHORT TERM...FOR NORTHEAST MONTANA...
TONIGHT...THE UPPER LOW AND TROUGH CONTINUE TO PUSH EAST. ADDITIONAL
SHORT WAVE ENERGY TO PUSH ACROSS THE AREA. THE GFS IS A BIT MORE
VIGOROUS THAN THE OTHER OPERATIONAL MODELS IN GENERATING A LITTLE
QPF ACROSS THE AREA. EXPECT ANY SHOWERS TO BE ISOLATED AND ACROSS
OUR SOUTHERN ZONES.

SUNDAY...UPPER RIDGE BUILDS ALONG THE WEST COAST. NORTHEAST MONTANA
TO REMAIN IN STRONG NORTHWEST FLOW ALOFT. THERE WILL BE A STRONG
PRESSURE GRADIENT BETWEEN A SURFACE RIDGE IN THE NORTHERN ROCKIES
AND LOW PRESSURE IN THE WESTERN GREAT LAKES. THE GFS/ETA IN GOOD
AGREEMENT ON STEEP LAPSE RATES IN EXCESS OF 7C/KM AND 30-35KT WINDS
AT 850H. WINDS AT 700H NOT MUCH STRONGER...AND THUS EXPECT A BREEZY
TO WINDY DAY...BUT UNLIKELY THAT THE WIND WILL COME NEAR HIGH WIND
WARNING CRITERIA.

SUNDAY NIGHT & MONDAY...THE UPPER RIDGE CONTINUES TO BUILD EAST AND
SHOULD BE ACROSS WESTERN MONTANA BY MONDAY AFTERNOON. A SURFACE
RIDGE TO COVER EASTERN MONTANA MAKING FOR LIGHT WINDS. STRONG NORTH
TO NORTHWEST FLOW SHOULD KEEP TEMPERATURES ACROSS THE EASTERN HALF
OF THE CWA SIMILAR SUNDAY. ACROSS OUR WESTERN ZONES CONDITIONS WILL
BE A BIT MORE FAVORABLE FOR MIXING...AND AS THE WARMER AIRMASS
BEGINS TO WORK IN FROM THE WEST SHOULD SEE WARMER TEMPERATURES
THERE. LOWERED TEMPERATURES A GOOD 10 TO 15 DEGREES MONDAY...WITH
THE GREATEST CHANGE ACROSS OUR EASTERN ZONES WHERE 850H TEMPERATURES
REMAIN BELOW 0C. CB

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS IN GENERAL AGREEMENT THROUGH THE BEGINNING OF THE WEEK WITH
RIDGE BUILDING OVER MONTANA. BIGGER DIFFERENCES DEVELOP LATE IN THE
WEEK WITH DIFFERING SOLUTIONS AS THE NEXT TROF MOVES OVER THE WEST
COAST. ECMWF THE ODD MODEL OUT WITH GFS/UKMET/GEM IN BETTER
AGREEMENT AND SLOWER THAN PREVIOUS RUNS.

MONDAY NIGHT THROUGH WEDNESDAY...SURFACE HIGH PRESSURE SLOWLY DRIFTS
ACROSS THE NORTHERN PLAINS WITH UPPER RIDGE BUILDING OVER MONTANA.
AIRMASS WARMS ALOFT BUT SOUTHEAST RETURN FLOW OUT OF THE COOL HIGH
WILL KEEP TEMPERATURES A LITTLE COOLER OVER EASTERN ZONES FOR
TUESDAY. BY WEDNESDAY UPPER TROF BEGINS PUSHING OVER THE WEST COAST
WITH SURFACE LOW/INVERTED TROF SLIDING ACROSS MONTANA FOR WARMER
TEMPERATURES AND INCREASING WINDS. AIRMASS VERY DRY UNDER THE RIDGE
AND AHEAD OF THE SURFACE TROF SO WILL DROP POPS FOR WEDNESDAY.

THURSDAY THROUGH SATURDAY...MORE UNCERTAINTY IN THIS PERIOD WITH THE
FORECAST SOLUTION. GFS/UKMET HAVE BASE OF UPPER TROF CLOSING OFF AND
LINGERING OVER THE SOUTHWEST STATES WITH BLOCKING LOW OVER THE GREAT
LAKES. RIDGE IN THE EAST PACIFIC THEN FOLDS OVER INTO WESTERN CANADA
TO CREATE REX BLOCK OVER THE WEST FOR THE WEEKEND. WILL GO WITH
SHOWERS FOR THURSDAY AND FRIDAY AND COOLER TEMPERATURES. EBERT

&&

.HYDRO...SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS ACROSS THE
REMAINING SNOW COVERED AREAS NORTH OF US 2. VARIOUS BRANCHES OF THE
POPLAR RIVER ARE BEGINNING TO FLOW AND ARE EXPECTED TO GRADUALLY
RISE THROUGH SUNDAY. THE GREATEST RISES SO FAR APPEAR TO BE ALONG
THE WEST BRANCH OF THE POPLAR. A SMALL STREAM FLOOD ADVISORY WILL
REMAIN IN EFFECT FOR VALLEY...DANIELS AND CENTRAL AND NORTHERN
PHILLIPS COUNTIES.

THE MILK RIVER IS FORECASTED TO BEGIN RISING SUNDAY. THE
RIVER FORECAST CENTER HAS THE MILK RIVER REACHING FLOOD STAGE NEXT
WEEK. WILL KEEP THE FLOOD WATCH IN EFFECT FOR THE MILK RIVER.

&&

.POSTMORTEM...SEVERAL REPORTS OF LARGE HAIL YESTERDAY EVENING IN
RICHLAND AND MCCONE COUNTIES. THE LARGEST HAIL REPORT WAS 1.50 INCH
DIAMETER 1 MILE WEST OF CIRCLE IN MCCONE COUNTY...WHERE THE HAIL
COVERED THE GROUND.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR MILK RIVER IN VALLEY COUNTY UNTIL TUESDAY MORNING.
SMALL STREAM FLOOD ADVISORY FOR MOST OF PHILLIPS
COUNTY...VALLEY AND DANIELS COUNTIES THROUGH 4PM SUNDAY.

&&
Hazardous weather outlook, Mar 27, 6:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
600 AM MST SAT MAR 27 2004

MTZ016>027-059>062-281300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
600 AM MST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR THE MILK RIVER IN VALLEY COUNTY. REFER
TO GTFFLSGGW OR WGUS85 KGGW FOR DETAILS.

ALSO A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR PHILLIPS...
VALLEY AND DANIELS COUNTIES. REFER TO GTFFLSGGW OR WGUS85 KGGW OR
DETAILS.

.DAYS TWO THROUGH SEVEN...

WARMER WEATHER IN EXPECTED EARLY NEXT WEEK WITH SNOW MELT CONTINUING
TO BRING RISES ON THE STREAMS...CREEKS AND RIVERS IN VALLEY...
ROOSEVELT...DANIELS AND SHERIDAN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Valley

When
March 27, 9:00 AM MST to March 31, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
NWS STORM SURVEY
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388847.